dLife Daily Tips

Practice makes near perfect at bedtime

Read More
The Question
Thu Jun 28 17:14:29 EDT 2012

I stopped taking my meds months ago; why am I still having lows?
Asked By: jenalynn  
Category: Type 2

Background Info Hide
I was having too many low BS episodes when taking my medication. My doctor kept lowering it but nothing was helping. I stopped taking my medication 3 months ago and I am still experiencing low numbers occasionally. I am now also occasionally too high (like 180's or 190's) but not as often as I am too low. When I was taking my meds I was dropping to the 60's and I felt like I was eating all the time to keep my blood sugar up so I was gaining weight. Why is this happening?
Diabetes Profile Hide
n/a
Expert Answers (1)
2012-07-05 19:54:41.0

Hello,

Thanks for asking dLife.

Hypoglycemia, or a blood glucose less than 70, can occur among people with type 2 diabetes who are not on diabetes medication. It may occur with irregular meal pattern, especially after prolonged delay in eating or increased physical activity. It is normal for blood glucose to go up immediately after eating a meal or snack. When do the low and high readings occur?

I recommend that your meals be eaten at regular times. Include a small snack - around 15 grams of carbs - if the meal is delayed or before an extended intensive exercise program. Check your blood glucose prior to meals and exercise. Recheck your blood glucose after 1-2 hours after the meal, and immediately after exercise. Does your blood glucose return to pre-meal level? Did your pre-exercise snack help to sustain your blood glucose level?

If you are still experiencing lows, keep a detailed food-blood glucose-exercise diary. Make note of when the low and high readings occur. You might notice a pattern of events that contribute to the lows and highs.

No identifiable pattern? Discuss your concerns with your physician. There may be other contributing factors that he/she can help uncover.

Take care.

Answered By: Liz Quintana
Accreditations: EdD, RD, LD, CDE
Sources Show

Community Answers (0)
 

*** All information contained on dLife.com is intended for informational and educational purposes only. Our Expert Q&A is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.

dLife Weekly Poll

If you are trying to lose weight, do you factor weight loss pills into your weight loss plan?